Alert archive / California / Wind Advisories in 2024
Wind Advisory 49, NWS Los Angeles, CA
NWS Los Angeles, CA issued this wind advisory at May 22, 2024, 9:05 PM PDT for Los Angeles County, California. It took effect at May 23, 2024, 2:00 PM PDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 22, 2024, 9:05 PM PDT (04:05 UTC)
- In effect from
- May 23, 2024, 2:00 PM PDT
- Expired
- May 23, 2024, 9:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 4.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
832 WWUS76 KLOX 230405 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 905 PM PDT Wed May 22 2024 CAZ381-231215- /O.NEW.KLOX.WI.Y.0049.240523T2100Z-240524T0400Z/ Western Antelope Valley Foothills- Including the cities of Lake Palmdale and Elizabeth Lake 905 PM PDT Wed May 22 2024 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM PDT THURSDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Western Antelope Valley Foothills. * WHEN...From 2 PM to 9 PM PDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/LosAngeles Hall
2 follow-up statements
830 WWUS76 KLOX 231355 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 655 AM PDT Thu May 23 2024 CAZ381-240400- /O.CON.KLOX.WI.Y.0049.240523T2100Z-240524T0400Z/ Western Antelope Valley Foothills- Including the cities of Elizabeth Lake and Lake Palmdale 655 AM PDT Thu May 23 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Western Antelope Valley Foothills. * WHEN...From 2 PM this afternoon to 9 PM PDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/LosAngeles Hall/Kittell
852 WWUS76 KLOX 240357 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 857 PM PDT Thu May 23 2024 CAZ381-242130- /O.EXP.KLOX.WI.Y.0049.000000T0000Z-240524T0400Z/ /O.NEW.KLOX.WI.Y.0050.240524T2100Z-240525T0400Z/ Western Antelope Valley Foothills- Including the cities of Lake Palmdale and Elizabeth Lake 857 PM PDT Thu May 23 2024 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM PDT FRIDAY... ...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Western Antelope Valley Foothills. * WHEN...From 2 PM to 9 PM PDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ349-351-242130- /O.NEW.KLOX.WI.Y.0050.240524T2100Z-240525T0400Z/ Santa Barbara County Southwestern Coast-Santa Ynez Mountains Western Range- Including the cities of Refugio State Beach, Gaviota, El Capitan State Beach, Jalama Beach, and San Marcos Pass 857 PM PDT Thu May 23 2024 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM PDT FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Santa Barbara County Southwestern Coast and Santa Ynez Mountains Western Range. * WHEN...From 2 PM to 9 PM PDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ382-383-242130- /O.NEW.KLOX.WI.Y.0050.240524T2100Z-240525T0400Z/ Eastern Antelope Valley Foothills-Antelope Valley- Including the cities of Lancaster, Palmdale, Lake Los Angeles, Valyermo, Llano, and Pearblossom 857 PM PDT Thu May 23 2024 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM PDT FRIDAY... * WHAT...Southwest winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Antelope Valley and Eastern Antelope Valley Foothills. * WHEN...From 2 PM to 9 PM PDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/LosAngeles Rorke
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at May 22, 6:03 PM PDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 22, 6:03 PM PDT, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
603 PM PDT Wed May 22 2024
.SYNOPSIS...22/114 PM.
Low clouds will struggle to clear from the beaches and much of
Ventura County this afternoon. An upper- level trough of low
pressure will dig south tonight, thus drizzle is possible
overnight into Thursday and Friday mornings. A warming trend is
expected to start over the weekend, with better clearing and near
normal temperatures by mid next week.
&&
.SHORT TERM (TDY-SAT)...22/230 PM.
The region continues to be under a broad upper level trough,
due to an upper level low that is currently impacting the Pacific
Northwest. The troughing pattern is expected to intensify through
Friday.
Tonight, as onshore gradients increase, gusty west winds will
strengthen across the Antelope Valley and foothills. Gusts 25 to
35 mph will be common, but at this time winds will likely be
below advisory level. Marine layer clouds are expected to extend
further inland across all valleys into mountain passes,
approaching a marine layer depth of 2000 ft. Drizzle and fog are
possible tonight into Thurday morning, caused by the expected
decrease in upper level heights, that may lift the marine layer.
Clearing will be more difficult tomorrow, and temperatures are
likely to trend downward by around 1 to 3 degrees. Highs are
forecast to be in the mid 60s for the coasts, and the low 70s for
valleys.
Friday, a sharper shortwave trough will quickly pass over the
region, bringing colder air aloft. This will further increase
chances of drizzle and fog overnight into the morning. For most
locations except for the coasts, Friday will be the coldest day of
the forecast period, with most maximum temperatures in the 60s,
and deserts only reaching the 70s. These temperatures are 6 to 12
degrees below normal. Clearing is generally expected to be even
slower, if at all. However, there is a 20% chance that the
instability will cause fragmentation of the marine layer,
resulting in pockets of sunshine and slightly warmer temperatures
than forecast, even at the beaches. In addition, instability from
the trough will lead to a 10-15% chance of afternoon
shower/thunderstorms for inland mountain ranges. Finally, advisory
level gusts are possible during the afternoon and evening, for
the western Antelope Valley and foothills and the western portion
of the Santa Barbara South Coast.
Saturday the trough will start breaking down and upper level
heights will rise. Highs will a few degrees warmer than Friday,
kicking off a warming trend, and clouds are expected to be less
extensive, as higher upper level pressure compresses the marine
layer.
.LONG TERM (SUN-WED)...22/213 PM.
The GFS and ECMWF and their respective ensemble means continue to
show little variation in the pattern for Sunday through Tuesday.
Sunday the persistent broad trough will finally break down,
giving way to a weak ridge. Onshore flow will weaken at this time,
and thus the inland reach of marine layer clouds is expected to
subside each day as upper level heights rise. Daytime chances for
clearing and sunshine will improve for the latter portion of
Memorial Day weekend into Tuesday. Maximum temperatures will trend
upwards, and will likely peak Tuesday or Wednesday. Daytime highs
for Memorial day will range from the mid 60s to mid 70s for
coasts, and up to the low 80s for valleys. This will put
temperatures just a touch below normal. Additionally warming on
Tuesday will increase conditions to near normal for most
locations.
Wednesday marks the start of mild disagreement between various
models. NBM clusters show the potential for the weak ridging
pattern to start to break down. The GFS leans towards falling
hieghts, while the ECMWF continues the weak ridge. The overall
impacts of these differences are expected to be minimal for
Wednesday, mostly impacting the extent of marine layer clouds and
slightly impacting high temperatures.
&&
.AVIATION...23/0102Z.
At 2347Z at KLAX, the marine layer was 1600 ft deep. The top of
the inversion was at 5600 feet with a temperature of 16 C.
High confidence in desert TAFs and moderate confidence in
coastal/valley TAFs. Timing of flight cat changes could be off by
+/- 3 hours, with a 40% chance of no clearing at KSBA, KOXR, KCMA,
KSMO, KLAX, and KLGB tomorrow morning/afternoon. CIGs could return
a flight cat lower than fcst at any coastal site.
KLAX...Moderate confidence in TAF. Timing of flight cat changes
could be off by +/- 3 hours, with CIGs returning a flight cat
lower than fcst. There is a 40% chance of no CIG clearing
tomorrow. No significant easterly wind component is expected.
KBUR...Moderate confidence in TAF. Dissipation of MVFR CIGs could
be as late at 21Z this afternoon. Timing of flight cat changes
could be off by +/- 3 hours.
&&
.MARINE...22/1244 PM.
For the Outer Waters, moderate to high confidence in current
forecast. Tonight through Saturday, there is a 70-90% chance of
Small Craft Advisory (SCA) level winds. For Sunday and Monday,
there is a 30-50% chance of SCA level winds.
For the Inner Waters north of Point Sal, moderate confidence in
current forecast. Tonight through Thursday morning, high
confidence in winds and seas remaining below SCA levels. For
Thursday afternoon through Saturday night, there is a 40-50%
chance of SCA level winds, mainly in the afternoon and evening
hours.
For the Inner Waters south of Point Conception, moderate
to high confidence in current. For most of the area, high
confidence in winds and seas remaining below SCA levels through
Monday. However across the western half of the Santa Barbara
Channel, there is a 30-40% chance of SCA level winds through
Thursday then a 60-70% chance on Friday and Saturday.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 3 AM PDT Friday for
zones 670-673-676. (See LAXMWWLOX).
&&
PUBLIC...Schoenfeld/RAT
AVIATION...Lund
MARINE...RAT
SYNOPSIS...RS
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxNearby
Wind Advisories in California, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.